After a heart attack, most people can resume sexual activity when they are healthy and feel ready for it. You could be ready if you can do mild or moderate activity, like brisk walking, without having angina symptoms.
Some people are afraid to resume sexual activity after a heart attack. They are worried that they will have symptoms such as chest pain or will not have enough energy for sex. They also worry about having another heart attack.
Ask your doctor about your risk. Your doctor can help you know when your heart is healthy enough for the level of activity involved in sex.
Tips for resuming sex
Think about resuming sex slowly over time. You can start with ways of being intimate that are easy on your heart, like kissing and caressing. When you and your partner decide to start having sexual intercourse again, it might be helpful to keep in mind the following:
- Talk honestly to your partner about your concerns and feelings.
Your partner may have the same worries that you have.
- Choose a time when you are relaxed and comfortable in a place that will be free from interruptions.
- Wait 1 to 3 hours after eating a full meal so that digestion can take place.
- Be aware that anxiety on the part of either partner may interfere with sexual arousal and performance.
- Stop and rest if you have any angina symptoms.
Call 911 if your symptoms do not go away with rest or are not getting better within 5 minutes after you take a dose of nitroglycerin.
- Tell your doctor if you have angina symptoms during sex.
Getting help for problems
If you are having sexual problems, such as erectile dysfunction or vaginal dryness, talk with your doctor about what treatments might be right for you.
Counseling might be an option for you and your partner. You may go to a doctor, nurse, or other health professional for counseling. You may get information on how to resume sex. And you may get support or advice on how to relieve anxiety, worry, or fear about sex. You also may learn about treatment for physical problems. The goal is to enjoy sex again.
Talk with your doctor before trying an erection-enhancing medicine. Some medicines for erection problems can cause serious problems if you also use a nitrate medicine, such as nitroglycerin.
Current as of: September 7, 2022
Author: Healthwise Staff
Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology
Martin J. Gabica MD - Family Medicine
Adam Husney MD - Family Medicine
George Philippides MD - Cardiology
Caroline S. Rhoads MD - Internal Medicine